North Carolina, 2013

Damaging Winds in North Carolina, June 26, 2013

June 26, 2013 · NWS RAH · 7 events in 7 counties and zones

Strong insolation amidst a very moist air mass resulted in moderate to strong instability across the area. As a shortwave trough crossed the area during peak heating, scattered to numerous showers and thunderstorms developed, with several producing wind damage across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong insolation amidst a very moist air mass resulted in moderate to strong instability across the area. As a shortwave trough crossed the area during peak heating, scattered to numerous showers and thunderstorms developed, with several producing wind damage across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 26, 2:14 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 26, 2:14 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT WED JUN 26 2013

.SYNOPSIS...
A WARM AND HUMID AIR MASS COMBINED WITH A PERSISTENT TROUGH OF LOW
PRESSURE OVER THE REGION WILL RESULT IN A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 255 PM WEDNESDAY...

THROUGH TONIGHT: THUNDERSTORMS CONTINUE TO GROW UPSCALE ACROSS THE
ERN SANDHILLS INTO THE CENTRAL/SRN COASTAL PLAIN THIS AFTERNOON...
WITHIN AN AREA OF HIGHER DEW POINTS (MID 70S) AND RESULTANT HIGHER
INSTABILITY (MLCAPE OF 2500 J/KG ON LATEST MESOANALYSIS) NEAR A WEAK
MCV. STORMS HAVE ALSO INCREASED QUICKLY IN COVERAGE OVER THE HIGHER
TERRAIN OF NC/VA ASSOCIATED WITH ANOTHER WEAK SHORTWAVE TROUGH...
AND THESE ARE TRANSLATING EASTWARD INTO THE NORTHWEST PIEDMONT.
EFFECTIVE BULK SHEAR REMAINS RATHER WEAK (UNDER 20 KTS) AND ISN'T
EXPECTED TO CHANGE MUCH... BUT LAPSE RATES HAVE RISEN TO AROUND 6
C/KM ALOFT AND TO AROUND 7.5 C/KM FROM 0-3 KM... AND THE MID LEVEL
FLOW SHOULD BE JUST ENOUGH TO MAINTAIN A RISK OF STRONG STORMS FOR
SEVERAL MORE HOURS AS THE WAVE OVER THE MOUNTAINS TRACKS EASTWARD.
CAPE IN THE MIXED-PHASE REGION HAS RISE TO 500-700 J/KG AND D-CAPE
HAS GROWN TO 900 J/KG... SO DESPITE THE POOR SHEAR... AN ISOLATED
STORM OR TWO COULD STILL BECOME SEVERE. WILL GO WITH LIKELY TO
CATEGORICAL POPS AREAWIDE THROUGH THIS EVENING... TAPERING OFF
SHORTLY AFTER MIDNIGHT WITH THE LOSS OF HEATING AND THE EASTWARD
PASSAGE AND FURTHER WEAKENING OF THE WAVE IN FAVOR OF THE STRONGER
TROUGH DIVING INTO THE OH VALLEY. WITH NO APPRECIABLE CHANGE IN AIR
MASS... LOWS SHOULD BE SIMILAR TO LAST NIGHT... 68-73.

FOR THURSDAY/THURSDAY NIGHT: LATEST MODEL OUTPUT AND OBSERVED
UPSTREAM CONDITIONS SUPPORT A CONTINUATION OF HIGH CHANCE POPS...
ALTHOUGH STORMS SHOULD DEVELOP/ARRIVE EARLIER IN THE DAY AS COMPARED
TO TODAY. THE PROMINENT SHORTWAVE TROUGH DROPPING THROUGH THE OH
VALLEY TONIGHT IS EXPECTED TO TRACK EASTWARD OVER THE CENTRAL/SRN
APPALACHIANS THURSDAY MORNING... AND THROUGH CENTRAL/ERN
VA/CAROLINAS IN THE AFTERNOON... PROPELLED BY A 120+ KT UPPER JET
CORE EXTENDING FROM SW CANADA DOWN THROUGH THE MIDWEST TOWARD THE
CENTRAL APPALACHIANS... INDUCING UPPER DIVERGENCE OVER NC. 0-6 KM
BULK SHEAR IS EXPECTED TO IMPROVE TO AROUND 25 KTS WHILE MUCAPE
CLIMBS TO 2500-3000 J/KG BY LATE MORNING... SO WE SHOULD SEE GOOD
COVERAGE OF ORGANIZED CONVECTION AS EARLY AS LATE MORNING. THIS
INSTABILITY COMBINED WITH BETTER DYNAMIC FORCING FOR ASCENT THAN
WE'RE SEEING TODAY SHOULD RESULT IN NUMEROUS STORMS SPREADING
EASTWARD IN THE AFTERNOON... AND SOME OF THESE COULD BE STRONG TO
SEVERE. HEAVY RAIN REMAINS POSSIBLE AS WELL WITH PRECIP WATER VALUES
EXPECTED TO HOLD AT 1.6 TO NEAR 2.0 INCHES. AN EARLIER ONSET WITH
LITTLE CHANGE IN THICKNESSES SHOULD RESULT IN HIGHS A COUPLE OF
DEGREES LOWER THAN TODAY... 83-89. LOWS 67-72 WITH POPS DIMINISHING
OVERNIGHT. -GIH

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 310 PM WEDNESDAY...

GENERALLY A PERSISTENCE FORECAST OF AFTERNOON AND EVENING...PULSE TO
LOOSELY ORGANIZED MULTI-CELLULAR STORMS...IN A CONTINUED WARM...
HUMID...AND WEAKLY PERTURBED REGIME OVER THE SOUTHEASTERN US. LARGE
SCALE FORCING SHOULD BE SOMEWHAT WEAKER...FRI VERSUS THU...
HOWEVER...AS CENTRAL NC WILL BE BETWEEN THE SHARP S/W TROUGH
PROGRESSING THROUGH THE MIDDLE ATLANTIC ON THU...AND RENEWED
HEIGHT FALLS IN S/W TROUGH AMPLIFICATION CENTERED OVER THE TN VALLEY
ON FRI. AS SUCH...CONVECTIVE COVERAGE MAY LEAN MORE TOWARD SCATTERED
TO NUMEROUS...VERSUS NUMEROUS TO WIDESPREAD...WITH THE STRONGEST
STORMS AGAIN CAPABLE OF PRODUCING LOCALIZED FLOODING...A FEW WET
MICROBURSTS...AND MARGINALLY SEVERE HAIL. HIGHS WITHIN A COUPLE OF
DEGREES OF 90...AND GENERALLY LOWER 70S FOR LOWS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 250 PM WEDNESDAY...

STORMY. SHARP AMPLIFICATION OF A DEVELOPING TROUGH ALOFT OVER THE TN
VALLEY...FLANKED BY STRONG RIDGES OVER THE ROCKIES AND WESTERN
ATLANTIC...WILL OCCUR THIS WEEKEND. THIS LARGE SCALE PATTERN WILL
GRADUALLY RETROGRESS...WITH THE TROUGH DRIFTING WESTWARD INTO THE MS
VALLEY...THROUGH EARLY TO MID NEXT WEEK. THE PRESENCE AND
PERSISTENCE OF THE TROUGH WILL PLACE MUCH OF THE EASTERN
US...INCLUDING CENTRAL NC...IN A PATTERN OF PERTURBED AND DEEPLY
MOIST SW TO SSW FLOW ALOFT - FAVORABLE FOR ABOVE AVERAGE
PRECIPITATION CHANCES...PARTICULARLY SUNDAY ONWARD. SATURDAY MAY
HAVE A RELATIVE LULL IN CONVECTION GENERALLY WEST OF US HWY 1...WHEN
A WEAK COLD FRONT WILL BRIEFLY DRIFT EASTWARD AND PROMOTE A DRYING
WESTERLY LOW LEVEL FLOW...WITH DEWPOINTS DIPPING INTO THE LOWER
60S...OVER THE WESTERN PIEDMONT. LIKELY CHANCES WILL CONTINUE TO
THE EAST ON SATURDAY...HOWEVER.

THE PROLONGED STORMY PERIOD WILL ALSO FAVOR AN INCREASING RISK OF
FLOODING WITH EACH DAY THAT PASSES...WITH OTHERWISE AN OCCASIONAL
PRECIPITATION-LOADED WET MICROBURST FROM LOOSELY ORGANIZED
MULTI-CELL STORM MODES - ONES DRIVEN BY GENERALLY 20-30 KTS OF MID
LEVEL FLOW - THE OTHER MAIN HAZARD. THERE ARE INDICATIONS THAT THE
RETROGRESSION OF THE PATTERN WILL ALLOW THE WESTERN ATLANTIC RIDGING
TO EXPAND WESTWARD SUFFICIENTLY TO LESSEN PRECIPITATION
CHANCES/COVERAGE - FROM NUMEROUS/WIDESPREAD TO SCATTERED - OVER
EASTERN NC...INCLUDING THE RAH COASTAL PLAIN...BY THE MIDDLE OF THE
WEEK. HIGHS MOSTLY IN THE MIDDLE 80S...EXCEPT AROUND 90 ON
SATURDAY...AND LOWS 70 TO 75.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 155 PM WEDNESDAY...

VFR CONDITIONS WILL DOMINATE AT CENTRAL NC TAF SITES THROUGH 18Z
THURSDAY... HOWEVER THERE IS A GOOD CHANCE OF A SHORT PERIOD (UNDER
2 HOURS) OF MVFR OR IFR CONDITIONS IN AND NEAR CLUSTERS OF
THUNDERSTORMS THIS AFTERNOON INTO VERY EARLY EVENING. STORMS ARE
MOST LIKELY TO AFFECT FAY 18Z-21Z... GSO/INT 19Z-22Z... AND RDU/RWI
20Z-00Z. STORMS MAY CONGEAL INTO LARGE CLUSTERS WHICH MAY BE
DIFFICULT TO CIRCUMNAVIGATE. STORMS SHOULD VERY SLOWLY WEAKEN AND
DISPERSE THROUGH 06Z TONIGHT. PATCHY SUB-VFR STRATUS IS POSSIBLE
LATE TONIGHT FROM 07Z-12Z BUT THE CHANCE THAT THESE SUB-VFR CLOUDS
WILL BECOME BROKEN ARE TOO LOW TO INCLUDE AS A PREDOMINANT
CONDITION. WARM AND HUMID CONDITIONS WILL CONTINUE THURSDAY... AND
THIS COMBINED WITH AN INCOMING UPPER LEVEL DISTURBANCE FROM THE WEST
WILL INITIATE SCATTERED STORMS BEGINNING AROUND THE NOON HOUR IN THE
TRIAD BEFORE SPREADING WESTWARD. TIMING UNCERTAINTY PRECLUDES
MENTIONING THUNDER WITH HIGH CONFIDENCE THAT LATE IN THE TAF VALID
PERIOD... BUT LATER TERMINAL FORECASTS WILL LIKELY INCLUDE A PERIOD
OF PREVAILING SUB-VFR THUNDERSTORMS.

LOOKING BEYOND 18Z THURSDAY: AN UNSETTLED PATTERN WILL PERSIST ALONG
THE U.S. EAST COAST. AS NOTED ABOVE... A BRIEF PERIOD OF SUB-VFR
CONDITIONS IN AND NEAR STORMS IS EXPECTED FROM VERY EARLY AFTERNOON
THROUGH VERY EARLY EVENING AS STORMS SPREAD EASTWARD THROUGH CENTRAL
NC. IFR STRATUS IS POSSIBLE AT RDU/RWI/FAY LATE THURSDAY NIGHT
THROUGH SUNRISE FRIDAY MORNING. GOOD CHANCE OF SHOWERS/STORMS AND
SUB-VFR CONDITIONS ESPECIALLY RDU/RWI/FAY LATE AFTERNOON FRIDAY
THROUGH FRIDAY NIGHT... THEN SCATTERED LATE DAY STORMS MAY OCCUR
MAINLY AT RWI/FAY SATURDAY THROUGH MONDAY. -GIH

&&

.EQUIPMENT...
KRAX WSR-88D WILL BE DOWN FOR MUCH-NEEDED MAINTENANCE TODAY THROUGH
THURSDAY JUNE 27. KRAX HAS BEEN IN A SEVERELY DEGRADED MODE FOR
SEVERAL DAYS... AND THE NEEDED REPAIRS WERE DEEMED TO BE CRITICAL.
THE TEAM OF TECHNICIANS WILL MAKE THESE REPAIRS AS QUICKLY AS
POSSIBLE. WE APOLOGIZE FOR THE INCONVENIENCE. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, Jun 26, 2:58 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT WED JUN 26 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
358 PM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING. AN ISOLATED STORM OR TWO MAY PRODUCE WIND GUSTS OF 30 TO
40 MPH AND HALF INCH DIAMETER HAIL. NEARLY CONTINUOUS DEADLY
LIGHTNING STRIKES ARE LIKELY WITH ANY STORM. IN ADDITION...DUE TO
RECENTLY WET CONDITIONS...LOCALIZED FLOODING REMAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NUMEROUS STRONG STORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
OVER CENTRAL NORTH CAROLINA. A FEW STORMS MAY BECOME SEVERE
THURSDAY AFTERNOON AND EVENING. LARGE HAIL NEAR THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE.
LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING ARE LIKELY WITH ANY
STORM.

SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY DOWNPOURS WILL
OCCUR EACH AFTERNOON AND EVENING FRIDAY THROUGH TUESDAY. DUE TO
THE PERSISTENT WET PATTERN...THE RISK OF FLOODING WILL INCREASE
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 26, 1:22 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT WED JUN 26 2013

NCZ042-261900-
JOHNSTON-
222 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 300
PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FOUR OAKS...OR ABOUT 9 MILES SOUTHWEST OF SMITHFIELD...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FOUR OAKS...
SMITHFIELD...SELMA.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 319 AND 334...AND
INTERSTATE 95 BETWEEN EXITS 79 AND 107.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ON INTERSTATE
40 AND INTERSTATE 95 IN JOHNSTON COUNTY.

&&

LAT...LON 3556 7807 3545 7813 3528 7848 3549 7863
      3573 7828 3575 7822 3573 7820 3573 7818
      3561 7813 3559 7807
TIME...MOT...LOC 1822Z 237DEG 12KT 3545 7847

VINCENT
Special weather statement, Jun 26, 1:44 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT WED JUN 26 2013

NCZ078-089-261930-
SAMPSON-WAYNE-
244 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND WAYNE COUNTIES
THROUGH 330 PM EDT...

AT 243 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOBBTON...OR ABOUT 14 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GRANTHAM AND OTHER
AREAS IN SOUTHWEST WAYNE COUNTY AND EXTREME NORTHEAST SAMPSON COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3515 7790 3517 7792 3517 7799 3519 7801
      3517 7809 3518 7816 3515 7816 3508 7832
      3525 7844 3528 7831 3532 7828 3535 7816
      3544 7815 3551 7810 3520 7783 3519 7783
TIME...MOT...LOC 1843Z 248DEG 12KT 3522 7830

VINCENT
Special weather statement, Jun 26, 1:55 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUN 26 2013

NCZ088-261945-
CUMBERLAND-
255 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH
345 PM EDT...

AT 255 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FAYETTEVILLE...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...FAYETTEVILLE.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 61.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3492 7897 3494 7902 3500 7906 3515 7911
      3518 7909 3525 7869 3510 7865 3509 7867
      3499 7865 3489 7853 3488 7893
TIME...MOT...LOC 1855Z 266DEG 6KT 3507 7894

VINCENT
Special weather statement, Jun 26, 2:24 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT WED JUN 26 2013

NCZ078-088-089-262045-
CUMBERLAND-SAMPSON-WAYNE-
324 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON...WAYNE AND
CUMBERLAND COUNTIES THROUGH 445 PM EDT...

AT 323 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF WALNUT
CREEK TO 12 MILES SOUTHWEST OF CEDAR CREEK...OR ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF LA GRANGE TO 15 MILES SOUTH OF
FAYETTEVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... FAYETTEVILLE...
WALNUT CREEK...SALEMBURG...MOUNT OLIVE... ROSEBORO...SEVEN
SPRINGS...CLINTON...TURKEY...GARLAND... GOLDSBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3485 7850 3483 7890 3493 7899 3548 7786
      3545 7782 3537 7780 3534 7782 3518 7783
      3515 7790 3519 7801 3518 7816 3489 7814
      3479 7817 3469 7837
TIME...MOT...LOC 1923Z 295DEG 13KT 3538 7782 3486 7893

77
Special weather statement, Jun 26, 2:43 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED JUN 26 2013

NCZ021-022-038-039-262115-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
343 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS APPROACHING THE PIEDMONT TRIAD REGION FROM
THE NORTHWEST...

AT 341 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM EASTERN WILKES ACROSS CENTRAL SURRY TO NORTHWESTERN
STOKES COUNTIES... MOVING SOUTHEAST AT 20 MPH. THIS LINE OF
THUNDERSTORMS WILL REACH PORTIONS OF WESTERN AND NORTHERN FORSYTH
COUNTY BY 400 PM... THEN THE WINSTON-SALEM TO KERNERSVILLE AREAS BY
420 PM.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY CLOUD
TO GROUND LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
IF YOU CANNOT SEEK SHELTER INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE
SAFE SHELTER. DEADLY LIGHTNING STRIKES CAN OCCUR BEHIND THESE STORMS
AS WELL. REMAIN INDOORS UNTIL 30 MINUTES AFTER THE LAST THUNDER IS
HEARD.

&&

LAT...LON 3612 8050 3614 8044 3626 8046 3626 7985
      3593 7980 3570 8033 3572 8034 3573 8045
      3584 8049 3585 8039 3589 8042 3589 8037
      3596 8038 3599 8043 3602 8042 3606 8047
      3604 8050 3609 8052
TIME...MOT...LOC 1939Z 283DEG 18KT 3635 8064

BADGETT
Special weather statement, Jun 26, 3:19 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT WED JUN 26 2013

NCZ021-022-038-039-262145-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
419 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL MOVE INTO THE PIEDMONT TRIAD REGION
THROUGH 515 PM...

AT 417 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM YADKINVILLE TO ENON TO DANBURY... MOVING SOUTHEAST AT
20 MPH.

THESE STORMS WILL MOVE INTO THE WINSTON-SALEM... CLEMMONS...
KERNERSVILLE AREAS BETWEEN 430 PM AND 500 PM.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3612 8049 3614 8044 3626 8046 3626 7987
      3591 7979 3568 8032 3569 8034 3572 8034
      3573 8045 3584 8049 3585 8039 3589 8042
      3589 8037 3596 8038 3599 8043 3602 8042
      3606 8047 3605 8049
TIME...MOT...LOC 2017Z 276DEG 15KT 3623 8037

PWB

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 26, 4:06 PM EST
Where
Forsyth County, 0.56 mi W of Winston Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -80.260

Multiple trees were blown down in downtown Winston Salem.

Thunderstorm Wind, Davidson

When
June 26, 4:39 PM EST to 5:00 PM EST
Where
Davidson County, Reeds Xrds to 2.35 mi ENE of Cotton Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.850, -80.330

Multiple trees were blown down along a swath from several miles northwest of Lexington to several miles southeast of Lexington. One tree fell onto a home. Monetary damage was estimated.

Thunderstorm Wind, Person

When
June 26, 4:52 PM EST to 5:00 PM EST
Where
Person County, 1.77 mi NW of Helena to 0.69 mi S of Brooksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.340, -78.990

One tree was blown down in the Roxboro area. In addition, some power lines were blown down.

Thunderstorm Wind, Stanly

When
June 26, 5:35 PM EST to 5:45 PM EST
Where
Stanly County, 0.56 mi W of Red Cross to 1.13 mi E of St Martin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.270, -80.380

Several trees were blown down along a swath from near Locust to near Oakboro.

Thunderstorm Wind, Moore

When
June 26, 6:44 PM EST
Where
Moore County, Southern Pines to Cameron
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -79.400

Multiple trees were blown down along a swath from Southern Pines to Cameron.

Thunderstorm Wind, Richmond

When
June 26, 7:05 PM EST to 7:12 PM EST
Where
Richmond County, 0.69 mi N of Rockingham to 1.7 mi W of Hamlet
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.940, -79.780

One tree was blown down onto a house in Rockingham. Monetary damage was estimated. In addition, power lines were blown down in Hamlet.

Thunderstorm Wind, Cumberland

When
June 26, 7:48 PM EST to 7:55 PM EST
Where
Cumberland County, 3.51 mi SW of Hope Mills to 50.54 mi W of Fenix
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.940, -79.000

Several trees were blown down across the Hope Mills area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458005, 458006, 458007, 458008, 458010, 458011, 458012.